Alert archive / Arkansas / Flash Flood Warnings in 2021

Flash Flood Warning 133, NWS Little Rock, AR

December 29, 20216 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Dec 29, 2021, 11:01 AM CST for 6 counties in Arkansas. It was in force for 84 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 29, 2021, 11:01 AM CST (17:01 UTC)
Expired
Dec 29, 2021, 12:25 PM CST
In force
84 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Faulkner County, AR, Garland County, AR, Hot Spring County, AR, Lonoke County, AR, Pulaski County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 8 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 11:05 AM CSTFLASH FLOODLittle Rock, ARSTREET FLOODING WAS REPORTED IN THE METRO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS54 KLZK 291701
FFWLZK
ARC045-051-059-085-119-125-291830-
/O.NEW.KLZK.FF.W.0133.211229T1701Z-211229T1825Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1101 AM CST Wed Dec 29 2021

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southern Faulkner County in central Arkansas...
  Central Garland County in central Arkansas...
  Northern Lonoke County in central Arkansas...
  Pulaski County in central Arkansas...
  Saline County in central Arkansas...
  North Central Hot Spring County in southwestern Arkansas...

* Until 1225 PM CST.

* At 1101 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Little Rock, North Little Rock, Hot Springs, Benton, Sherwood, 
  Jacksonville, Cabot, West Little Rock, Maumelle, Bryant, Hot 
  Springs Village, Downtown Little Rock, Lonoke, Southwest Little 
  Rock, North Little Rock Airport, Little Rock AFB, Ward, Haskell, 
  Shannon Hills and Mayflower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3456 9336 3484 9278 3483 9274 3485 9275
      3494 9254 3508 9212 3507 9212 3506 9210
      3508 9201 3503 9190 3503 9184 3501 9180
      3492 9180 3492 9169 3487 9170 3469 9203
      3451 9265 3437 9323

FLASH FLOOD...RADAR INDICATED

$$

Cavanaugh

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 5:31 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 29, 5:31 AM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
531 AM CST Wed Dec 29 2021

.AVIATION...

With the 12z issuance, have begun to see ceilings lift and
visibilities improve somewhat. However still seeing patchy dense
fog and forecast that to continue through midmorning. Showers and
thunderstorms will move into the area today. Ceilings and
visibilities are expected to be limited once again tonight, but
that this point remained optimistic with IFR forecast at most
terminals.

&&

.PREV DISCUSSION...(ISSUED 356 AM CST Wed Dec 29 2021)
SHORT TERM...Today Through Thursday Night

Complicated forecast on tap with dense fog currently being observed
across a wide swath of the forecast area. As a result did issue a
dense fog advisory through 15z.

Models somewhat disagree on the coverage of rain before 18z today.
At this point have trended towards the HRRR and kept precipitation
chances limited to extreme SE Arkansas through about 16z before
increasing POPs across the north. Models do generally agree that a
surface low will track into the state with a warm front that will be
located generally along interstate 40. As a result do believe the
greatest chance for severe weather to be located south and east of
interstates 30 and 40.  Compared to model runs yesterday...have
slowed down the onset of the strongest storms and expect them to
develop shortly before 00z with these storms pushing east of the CWA
by 04z. Do believe all modes of severe weather will be possible with
the best chances the closer to the Mississippi River the storms get.
Locating the exact location of the warm front this afternoon will be
the key to determining the location of the strongest storms.

Thursday will be noticeably quieter with dry weather forecast and
temperatures continuing to run about 20 degrees above normal for
this time of year.

LONG TERM...Friday Through Tuesday

A well pronounced H500 trough will be progressing southeastward from
the Pacific NW at the start of the period. Ahead of this feature, SW
flow aloft will be in place across the region. A lead shortwave will
work its way toward the state from the Baja Peninsula which will
aid in precip development across the area.

At the sfc, a cold front will be leading a very cold airmass from
the Northern Plains southward toward the middle of the country. An
area of low pressure will develop across SE Colorado and will begin
to move east along the main cold front. With the pressure gradient
tightening SW winds will increase and transport low level moisture
northward. Td values are expected to increase above 60 F across the
southeast half of the state Friday.

As the cold front moves into the state and the H500 shortwave
approaches, thunderstorms are expected to develop and move across
the area. This will likely take place from Friday evening through
Saturday morning. The cold front and associated cold airmass look to
progress across the state fairly efficiently, likely by 18z
Saturday.

The window of opportunity for severe potential will be in place
mainly from Friday evening into the morning hours Saturday. Some
ingredients for severe weather appear limited including sfc based
instability, which is restricted to southern/eastern portions of the
state. Aiding the potential for severe weather as well as heavy
rainfall will be a nocturnal LLJ of 50-60 kts that looks to setup
from northern LA into far northern MS. PW values across
central/southern AR look to climb into the 1.5-1.75 inch range
Friday night as well which could aid in locally heavy rainfall
amounts.

In the wake of the front as the intense H500 trough swings east
across the region, much colder air will rapidly filter into the
state. As temps plunge into the teens and twenties and NW winds
remain at or above 10 kts, wind chill values may fall into the
single digits or perhaps below zero across northern AR Sunday
morning. Dry weather will be seen for a few days near the end of the
period with a slow return of normal to above normal temperatures.

&&

.LZK Watches/Warnings/Advisories...
Dense Fog Advisory until 9 AM CST this morning FOR Baxter-
Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Faulkner-Fulton-
Garland-Grant-Hot Spring-Independence-Izard-Jefferson-Lawrence-
Lonoke-Marion-Ouachita-Perry-Pulaski-Randolph-Saline-Searcy-
Sharp-Stone-Van Buren-White.

&&

Aviation...65
Hazardous weather outlook, Dec 29, 10:58 AM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
1058 AM CST Wed Dec 29 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-301100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
1058 AM CST Wed Dec 29 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Dense fog is being observed across the state and will continue
across the afternoon. This will lead to hazardous driving
conditions due to the low visibility.

In addition, showers and thunderstorms will be ongoing or be
developing most of today. Some of these storms could be severe
mainly across portions of southeastern Arkansas. Generally in
locations to the south and east of Interstates 30 and 40. With
these strong storms all modes of severe weather will be possible.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

A strong cold front will approach the state on Friday bringing the
chance for strong to severe thunderstorms across the state from
Friday afternoon into Saturday morning. In addition to the
possibility of severe weather, locally heavy rainfall will also be
possible. Strong S-SW winds will be seen across the state in advance
of the front with gusts approaching 30 mph at times.

Behind the front, significantly colder air will move into the state.
Wind chill values Sunday morning are expected to be in the single
digits or lower across northern Arkansas. W-NW winds behind the
front will be strong with gusts approaching 30 mph at times.

.Spotter Information Statement...

Spotter Activation May Be Needed

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:03 AM CSTDense Fog AdvisoryLZKBaxter, Calhoun, Clark, Cleburne, Cleveland, Conway and 20 more6 hr
Dec 29, 1:38 PM CSTSevere Thunderstorm WarningLZKBradley, Calhoun, Ouachita52 min
Dec 29, 2:13 PM CSTSevere Thunderstorm WarningLZKBradley, Drew47 min
Dec 29, 2:30 PM CSTDense Fog AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 30 more21 hr
Dec 29, 2:39 PM CSTSpecial Weather StatementLZKDesha51 min
Dec 29, 2:46 PM CSTTornado WarningLZKArkansas, Desha, Drew, Lincoln15 min
Dec 29, 2:59 PM CSTSevere Thunderstorm WarningLZKDesha, Drew46 min
Dec 29, 5:18 PM CSTSpecial Weather StatementLZKOuachita27 min
Dec 29, 5:39 PM CSTSpecial Weather StatementLZKOuachita36 min

Nearby

Flash Flood Warnings in Arkansas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.